Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 23, 1998, 9:45 PM CDT for Cloud County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 9:45 PM CDT (02:45 UTC)
- Expired
- Jun 23, 1998, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:51 PM CDT | Hail 1 | Glasco, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
599 WFUS1 KTOP 240244 RRA TORTOP KSC029-240330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADOES 7 MILES SOUTHEAST OF CONCORDIA NEAR HUSCHER... AND 15 MILES SOUTHWEST OF CONCORDIA NEAR GLASCO...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... GLASCO HUSCHER AURORA ST. JOSEPH IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. PB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:25 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jun 23, 3:25 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE JUN 23 1998 ...MAIN PROBLEM TONIGHT IS ANY THREAT FOR THUNDERSTORMS AND BEYOND THAT IS THE AMOUNT OF HEAT EXPECTED... SOME WEAK CONVERGENCE NOTED EASTERN KANSAS THIS EVENING BUT WITH INCREASING LOW LEVEL FLOW...FEEL BEST CHANCE FOR PRECIPITATION IS ALONG NORTHERN/NORTHEASTERN BORDER CLOSER TO REAL FRONT. EVEN THERE...FEEL CHCS ARE RATHER REMOTE BUT PRECIPITATION ALREADY IN THE FORECAST THERE AND WILL NOT FLIP/FLOP ON LOW POPS. BEYOND TONIGHT...DON'T SEE MUCH EXCITING BUT A PERSISTENT HOT WINDY PATTERN. TEMPERATURES WARMING TO EXCESSIVE LEVELS AT H7 PER ETA/SPM. THIS SHOULD EFFECTIVELY CAP ANY SFC BASED TSTM ACTIVITY OUR AREA UNTIL EITHER SOME SGFNT SFC BASED BOUNDARY ENTERS THE PICTURE OR SOME FEATURE ALOFT PROVIDES ENOUGH COOLING TO ERODE CAP. NGM MOS SEEMS ABOUT 5 DEGREES TOO COOL ON DAYTIME HIGHS AND MAYBE A FEW DEGREES TOO COOL AT NIGHT. WITH LOW LEVEL JET IN PLACE AT NIGHT...PERHAPS NGM MOS THREE HOURLY TEMPERATURES BETTER INDICATOR OF OVERNIGHT LOWS THAN ASSOCIATED MOS VALUES. WENT THAT DIRECTION IN FORECAST. .TOP...NONE
In the hours before
Special weather statement, Jun 23, 3:48 PM CDT, 5 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-240845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT TUE JUN 23 1998 ...LOTS OF HEAT AND HUMIDITY EXPECTED INTO THE WEEKEND... UNSEASONABLY HOT AND RATHER HUMID WEATHER IS EXPECTED INTO THE WEEKEND. HIGH PRESSURE IN THE UPPER ATMOSPHERE AND A RATHER HUMID AIRMASS NEAR THE SURFACE WILL COMBINE TO GIVE OPPRESSIVE CONDITIONS. FORTUNATELY...WINDS WILL BE GUSTY AROUND 30 MPH DURING THE DAYTIME. THIS SHOULD HELP ALLEVIATE THE HEAT JUST A LITTLE. IF YOU MUST BE OUTDOORS DURING THIS DEVELOPING HEAT WAVE...REMEMBER TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS. HEAT STROKE OR HEAT EXAUSTION CAN OVERCOME YOU IF YOU DO dNOT TAKE PROPER PRECAUTIONS. THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS ARE ALSO MOST AT RISK IN EXTREME HEAT.
Special weather statement, Jun 23, 3:48 PM CDT, 5 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-240845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT TUE JUN 23 1998 ...LOTS OF HEAT AND HUMIDITY EXPECTED INTO THE WEEKEND... UNSEASONABLY HOT AND RATHER HUMID WEATHER IS EXPECTED INTO THE WEEKEND. HIGH PRESSURE IN THE UPPER ATMOSPHERE AND A RATHER HUMID AIRMASS NEAR THE SURFACE WILL COMBINE TO GIVE OPPRESSIVE CONDITIONS. FORTUNATELY...WINDS WILL BE GUSTY AROUND 30 MPH DURING THE DAYTIME. THIS SHOULD HELP ALLEVIATE THE HEAT JUST A LITTLE. IF YOU MUST BE OUTDOORS DURING THIS DEVELOPING HEAT WAVE...REMEMBER TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS. HEAT STROKE OR HEAT EXAUSTION CAN OVERCOME YOU IF YOU DO dNOT TAKE PROPER PRECAUTIONS. THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS ARE ALSO MOST AT RISK IN EXTREME HEAT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 34 min |
| Jun 23, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| Jun 23, 8:57 PM CDT | Tornado Warning | TOP | Cloud | 48 min |
| Jun 23, 9:52 PM CDT | Tornado Warning | TOP | Ottawa | 48 min |
| Jun 23, 10:23 PM CDT | Tornado Warning | TOP | Clay | 37 min |
| Jun 23, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 37 min |
| Jun 23, 11:11 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Jun 23, 11:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| Jun 23, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 32 min |
| Jun 24, 12:22 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 43 min |
| Jun 24, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 27 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.